Lung Cancer Home > Doxorubicin and Weight Gain
Some people may experience side effects while taking doxorubicin, and weight gain appears to be a commonly reported side effect of the drug (occurring in up to 14.4 percent of people). However, due to the nature of doxorubicin clinical studies, it is unclear if this side effect is due to the drug or to other factors. If you are taking doxorubicin and weight gain occurs, there are some things that you can do, such as eating a heart-healthy diet and limiting your alcohol intake.
Doxorubicin and Weight Gain: An OverviewWeight gain is a common complaint in people taking doxorubicin hydrochloride (Adriamycin®, Doxil®). Weight gain with nonliposomal doxorubicin (Adriamycin) occurs in up to 14.4 percent of people taking the drug. However, it is difficult to tell if this weight gain is caused by doxorubicin or by other factors, due to the way clinical studies of doxorubicin were designed.
Weight gain was not reported as a possible side effect for the liposomal formulation of doxorubicin (Doxil).
Doxorubicin and Weight Gain: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes, it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat cancer, doxorubicin cannot be compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to doxorubicin, other factors, or a combination of both. Additionally, doxorubicin was used in combination with another chemotherapy medication, cyclophosphamide (Cytoxan®, Neosar®), so it is difficult to know how much of the weight gain was due to doxorubicin and how much was due to cyclophosphamide.